Hail, Yuma
- When
- August 13, 12:23 PM MST
- Where
- Yuma County, 6.09 mi SE of Yuma Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.030, -102.650
Thunderstorms in northeast Colorado resulted in giant hailstones, a few tornadoes, and localized flash flooding. 83 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms in northeast Colorado resulted in giant hailstones, a few tornadoes, and localized flash flooding. This event will be remembered for producing a new State of Colorado record hailstone, measured at 4.83 inches in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 13, 10:51 AM MST, 1 hour 32 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 1151 AM MDT Tue Aug 13 2019 .UPDATE... Issued at 947 AM MDT Tue Aug 13 2019 Dense fog has finally dissipated with patchy fog remaining over portions of the area. As a result have cancelled the Advisory. This should burn off by midday. No changes to remainder of the forecast. && .SHORT TERM...(Today through Wednesday Night) Issued at 404 AM MDT Tue Aug 13 2019 A ridge moves over the Intermountain West with the center of upper level high pressure shifting west over the southwestern U.S. Tuesday. A trough sits over the eastern half of the U.S. The ridge over the west and the trough over the east remain in place through Wednesday night. Shortwaves moves southeast across the Tri-State region Tuesday and Wednesday evening. This pattern leads to northwesterly flow over the central U.S. today through tomorrow night. Tight surface gradients today and tomorrow will lead to stronger winds during the evening and early overnight hours. A stationary boundary is expected to be set up along the Front Range today, slowly shifting east. This boundary will help provide lift for storm development. Where the actual boundary sets up will determine the extent of storms today through tomorrow night. Model guidance shows MLCAPE values of 2000 J/kg and greater across the western and southern portions of the CWA this afternoon and evening. Bulk shear looks to be sufficient for organized storm development this afternoon and evening. Precipitable water values (PWATs) should recover and increase across much of the Tri-State area during the day today providing ample moisture for thunderstorms to develop. Most models show the possibility of a few discrete cells initially as storms develop this afternoon before the storms move southeast and become more linear in nature. If storms can initially remain discrete, the main threats would be large hail, damaging winds, and localized heavy rainfall. A tornado or two cannot be ruled out. Something to consider is that multiple models are showing Sig Hail Parameter values of 1.5-2 which combined with other environmental factors could mean hail of 2+ inches this afternoon and evening with initial discrete cells. As the storms conglomerate and become more linear, the threats would shift more towards damaging winds in excess of 60 mph and heavy rain. Regarding Wednesday, the NAM has MLCAPE values of 2000 J/kg and greater but the values are lower overall than today. PWATs are expected to be slightly lower than today with sufficient bulk shear. Thunderstorms, some possibly severe, are expected again Wednesday evening. Hazards will be hail, damaging winds, and localized heavy rainfall once again. The magnitude of the hazards Wednesday evening will likely be less than the hazard potential of today. .LONG TERM...(Thursday through Tuesday) Issued at 1245 AM MDT Tue Aug 13 2019 Thu: The Tri-State area will remain on the northeast periphery of an upper level ridge, in WNW-NW flow aloft -- a notoriously challenging synoptic pattern with regard to precipitation chances. Scattered convection will be possible -- along with some risk for severe weather -- primarily during the late afternoon and evening hours. Further details cannot reasonably be ascertained at this time. Fri-Tue: Considerable variability (model-to-model and run-to- run) amongst long range guidance lends very little confidence to this portion of the forecast. With this in mind -- the forecast will more-or-less reflect climatology, i.e. near normal temperatures and dry conditions aside from a small potential for isolated diurnal convection in eastern Colorado during the late afternoon and evening hours. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1143 AM MDT Tue Aug 13 2019 VFR conditions are expected to prevail throughout the remainder of the TAF period at the Goodland and McCook terminals. There will be showers and storms developing this afternoon, but timing and confidence on extent and impacts to the terminals is too low to include at this time. If any of the storms do impact the terminals, sub-vfr conditions are expected. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...NEWMAN LONG TERM...VINCENT AVIATION...EV
Hazardous Weather Outlook National Weather Service Goodland KS 1219 PM MDT Tue Aug 13 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141830- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1219 PM MDT Tue Aug 13 2019 /119 PM CDT Tue Aug 13 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... NWS Goodland has issued a Tornado Watch until 7 PM MDT / 8 PM CDT for the entire NWS Goodland area. Additionally, NWS Goodland has issued a Flood Watch until 12 AM MDT / 1 AM MDT. There are enhanced/slight risks for severe thunderstorms across much of the Tri-State area this afternoon and evening. Large hail up to baseball size, winds in excess of 60 mph and localized heavy rainfall producing sharply reduced visibilities and the potential for flash flooding will be the primary threats Tuesday from approximately 3 PM MDT (4 PM CDT) through 10 PM MDT (11 PM CDT). A tornado or two cannot be ruled out but is not a primary threat with storms today. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a slight risk for severe thunderstorms across almost the entire Tri-State area Wednesday during the late-afternoon through the overnight hours. The main hazards will be large hail, damaging winds, and localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Goodland KS 1240 PM MDT Tue Aug 13 2019 COZ090-131900- Yuma County CO- 1240 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 PM MDT... At 1240 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles south of Yuma, moving southeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Yuma, Eckley, Abarr and Heartstrong. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 700 PM MDT for northeastern Colorado. LAT...LON 4027 10232 3969 10250 3978 10280 4030 10279 TIME...MOT...LOC 1840Z 292DEG 6KT 3995 10274 024
Special Weather Statement
National Weather Service Goodland KS
101 PM MDT Tue Aug 13 2019
COZ090-131915-
Yuma County CO-
101 PM MDT Tue Aug 13 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 115 PM
MDT...
At 101 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Yuma, moving east at 20 mph.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Yuma, Eckley, Abarr and Heartstrong.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 700 PM MDT for northeastern
Colorado.
LAT...LON 4024 10225 3965 10246 3977 10280 4024 10279
4032 10276
TIME...MOT...LOC 1901Z 288DEG 19KT 4017 10266
024Special Weather Statement National Weather Service Goodland KS 122 PM MDT Tue Aug 13 2019 COZ090-131945- Yuma County CO- 122 PM MDT Tue Aug 13 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL 145 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm over Cope, or 24 miles north of Seibert, moving east at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Joes and Kirk. A Tornado Watch remains in effect until 700 PM MDT for northeastern Colorado. LAT...LON 3978 10280 3970 10254 3957 10259 3957 10280 TIME...MOT...LOC 1922Z 261DEG 19KT 3966 10288 024
The Goodland radar (KGLD), 110 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
8 hail, 3 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Two tornadoes were observed simultaneously.
Two tornadoes were observed simultaneously.
Rain wrapped tornado was reported by storm chaser.
The Colorado State Climatologist measured the hailstone using a set of calipers to get the exact measurement to the hundredth of an inch. The hailstone measured 4.83 inches in diameter at its widest point. The home owner commented that the hailstone was brought indoors and secured in a freezer approximately 30 minutes after falling due to safety concerns from ongoing severe weather. Despite social media pictures taken soon after the hailstone had fallen, which were higher than the 4.83 inch measurement, the official diameter measurement is 4.83 inches. The hailstone weighed 8.5 ounces, its widest circumference was 12.875 inches, and its volume was later measured using 3D imagery at 16.549 cubic inches.
Street flooding was reported about 1 mile south and 2 miles west of Burlington, CO.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853238, 853237, 853239, 853250, 853251, 853253, 853240, 853241, 853242, 853245, 853243, 853236, 853246.